People with abnormal heart rhythms, heart attacks, pulmonary embolism, or deep vein thrombosis are sometimes prescribed with anticoagulant drugs, the most common of which is warfarin. These diseases, as we know, are characterized by the formation of blood clots which, apart from the diseases themselves, may cause other serious problems. By depressing the body’s normal production of various factors which are known to take part in the coagulation process, warfarin can counter the blood clot formation in the person affected with any of these diseases.
However, warfarin can be an extremely dangerous anticoagulant drug; it may cause abnormal bleeding if not used properly. It is therefore absolutely essential for a person taking warfarin to take this anticoagulant drug in the exact dose and in the exact way prescribed by his/her doctor. In fact, a person taking warfarin within the dosage range prescribed by his/her doctor may still experience bleeding, as bleeding is the principal side effect experienced by those taking this anticoagulant drug.
If abnormal bleeding occurs while under warfarin therapy, discuss the matter with your doctor right away. In such a case, your doctor may do one of three things: ask you to skip a dose and continue normal activities, perform blood evaluations, or prescribe Vitamin K medication. The last one, however, has dangers, since using Vitamin K can complicate subsequent anticoagulant therapy. Still, the use of Vitamin K to treat abnormal bleeding resulting from taking warfarin is a decision a doctor has to make when faced with this problem.
But how exactly does Vitamin K help in treating bleeding conditions? To answer this question, we have to understand that Vitamin K is the parent substance from which the liver produces four of the known blood clotting factors – factors II (prothrombin), VII, IX, and X. Most leafy green vegetables are good sources of Vitamin K, although the human body derives most of its supply from those produced by bacteria in the bowel from other food sources.
Body stores of Vitamin K are so small that when there is a serious lack of it, a tendency to undergo heavy bleeding (which is associated with lessened prothrombin in the blood) develops within a couple of weeks. The bleeding may appear from the nose, gums, throat, bladder, kidneys, or bowel. In such a condition, bleeding can be prevented by injections of Vitamin K. Similarly, abnormal bleeding occurring from use of warfarin can be checked by injections of Vitamin K.
1. “Managing warfarin therapy in the community”, on the Australian Prescriber (online), by Peter Campbell, Haematology Registrar, Department of Haematology, Christchurch Hospital, Christchurch, New Zealand; Greg Roberts, Senior Clinical Pharmacist, Department of Pharmacy, Repatriation General Hospital, Daw Park, South Australia; Vaughn Eaton, Senior Specialist Pharmacist, Department of Pharmacy, Flinders Medical Centre; Doug Coghlan, Haematologist, and Alex Gallus, Haematologist, Department of Haematology and Genetic Pathology, Flinders Medical Centre, Adelaide – http://www.australianprescriber.com/magazine/24/4/86/9/
2. “Your Guide to Coumadin/Warfarin Therapy”, AHRQ Publication No. 08-0028-A, August 2008, Agency for Healthcare Research and Quality, Rockville, MD – http://www.ahrq.gov/consumer/coumadin.htm
3. “Warfarin and Adverse Drug Events”, on U.S. Pharmacist (online), by Mary Ann E. Zagaria, PharmD, MS, CGP, Senior Care Consultant Pharmacist and President of MZ Associates, Inc., Norwich, New York – http://www.uspharmacist.com/content/d/senior_care/c/10140/
4. “Vitamin K”, Micronutrient Information Center, Linus Pauling Institute, Oregon State University (online) – http://lpl.oregonstate.edu/infocenter/vitamins/vitaminK/